Blue discoloration on both arms and legs - Clinical Advisor

Blue discoloration on both arms and legs

Slideshow

  • Minocycline hyperpigmentation 1_0513 Derm Clinic

  • Minocycline hyperpigmentation 2_0513 Derm Clinic

A white man, aged 67 years, sought treatment for the insidious onset of discoloration of his arms and legs. The patient reported that these areas were asymptomatic with no preceding history of rash. Medical history was notable for rheumatoid arthritis, hypertension, and hyperlipidemia.

The man’s current medications included minocycline, metoprolol (Lopressor, Toprol), simvastatin (Zocor), and aspirin. No history of cancer, mycobacterial infections, arrhythmias, or use of alternative medicines or bleaching agents was reported. Physical exam was notable for blue-black macules coalescing into patches on bilateral dorsal forehands and forearms and pretibial legs. 




HOW TO TAKE THE POST-TEST: This Clinical Advisor CME activity consists of 3 articles. To obtain credit, you must also read Skin-colored papules and Purple trunk plaques on a homosexual man.

This patient was diagnosed with minocycline-induced hyperpigmentation. Minocycline is a tetracycline-derivative antibiotic that is widely used for its antimicrobial and anti-inflammatory properties. The use of minocycline for infections is usually for short courses, with the exception of mycobacterial infections, which...

Submit your diagnosis to see full explanation.

This patient was diagnosed with minocycline-induced hyperpigmentation. Minocycline is a tetracycline-derivative antibiotic that is widely used for its antimicrobial and anti-inflammatory properties.

The use of minocycline for infections is usually for short courses, with the exception of mycobacterial infections, which typically require several months of treatment. Long-term therapy with minocycline is generally used for such inflammatory conditions as acne, rosacea, and rarely, rheumatoid arthritis (RA).

The three types of minocycline-induced pigmentation are characterized as follows: type I features blue-black pigmentation in sites of scars, most commonly on the face; type II has blue-gray pigmentation on previously normal skin, most commonly on the anterior legs; and type III is diffuse brown pigmentation on sun-exposed sites.1 The symptoms in the patient in this case were most consistent with the type II reaction.

Minocycline causes cutaneous hyperpigmentation because it is highly lipid-soluble, allowing the medication to become concentrated in the patient’s skin, mucous membranes, bones, teeth, nails, and internal organs.1 On oxidation, minocycline pigment turns black.1

Although minocycline-induced hyperpigmentation typically develops at a cumulative dose of >50 g, type I can occur regardless of dose or duration of treatment.2 The incidence of minocycline-induced hyperpigmentation varies with disease, as it develops in 14% of patients treated for facial dermatoses and in 41% of patients treated for RA.3,4 It is likely that this difference in incidence reflects higher doses and longer durations of minocycline regimens used for rheumatologic conditions.

The three types of minocycline-induced hyperpigmentation have distinct histologic findings explaining the variable clinical appearance. Type I demonstrates intra-and extracellular iron-containing pigment in the dermis. Type II reveals deeper melanin- and iron-containing pigment granules in the dermis and subcutis. Type III is notable for superficial melanin deposition in the basal layer of the epidermis and in dermal macrophages (melanophages). Diagnosis is aided by the use of Prussian blue histopathology stain, which stains iron pigment in hemosiderin, and Fontana-Masson, which stains melanin.1

The differential diagnosis includes other medication-induced causes of hyperpigmentation. Diagnosis based on physical examination alone can be difficult, as the differences in color pigmentation from these medications are subtle. There are, however, some helpful clinical clues.

In a patient with a history of cancer, a careful review of chemotherapies should be conducted. Bleomycin has a unique pattern of flagellate hyperpigmentation, with linear bands on the chest and back likely correlating with where the patient scratches. This pattern is not specific for bleomycin, as it may also be seen with ingestion of shiitake mushrooms and with dermatomyositis. Topical fluorouracil (Cara, Efudex, Fluoroplex) is also a common cause of hyperpigmentation in sun-exposed skin, as seen in type III minocycline-induced hyperpigmentation. However, fluorouracil can also cause a unique pattern of hyperpigmentation overlying veins.

Other chemotherapy-induced causes of hyperpigmentation in sun-exposed sites include daunorubicin (Cerubidine) and methotrexate (Rheumatrex, Trexall). Generalized hyperpigmentation can be seen with busulfan (Myleran), cyclophosphamide (Cytoxan), dactinomycin (Cosmegen), and mechlorethamine (Mustargen).

The use of antimalarial drugs—namely chloroquine (Aralen), hydroxychloroquine (Plaquenil), and quinacrine (Atabrine) —is another common cause of drug-induced hyperpigmentation. Aside from the prevention and treatment of malaria, antimalarials are commonly used in rheumatology and dermatology practices for the treatment of connective-tissue diseases, including systemic and cutaneous lupus erythematosus and dermatomyositis.

Hydroxychloroquine and chloroquine classically present with blue-black to ecchymoses-like pigmentation on the pretibial legs. This can be difficult to distinguish clinically from type II minocycline-induced hyperpigmentation; histologically, hydroxychloroquine-induced pigmentation will not stain for Prussian blue as it would with minocycline. Quinacrine causes a readily distinguishable yellow-brown color.

Hyperpigmentation with heavy metals is now rare, as the use of gold and silver has fallen out of favor in mainstream medical practice. However, use of heavy metals may still be found in alternative medicine, so patients should be questioned regarding alternative or nontraditional medicines. Gold-induced hyperpigmentation (chrysiasis) is notable for blue-gray pigmentation in sun-exposed sites, especially the periorbital areas.

Argyria is caused by silver deposition and has a unique slate-gray color. Because silver is excreted in sweat, the histology uniquely demonstrates silver granules in the membrana propria of eccrine glands in addition to the basement membrane.

In a patient with a history of cardiac arrhthymias, the use of amiodarone (Cordarone, Pacerone) should be ruled out. Amiodarone-induced hyperpigmentation is characterized by slate-gray to violaceous discoloration in sun-exposed areas, most commonly the face. Although type I minocycline-induced hyperpigmentation also has a predilection for the face, it is only seen in scar tissue or in areas of prior inflammation.

Histology demonstrates yellow-brown granules that do not stain with Prussian blue or Fontana-Masson, which helps distinguish from minocycline-induced hyperpigmentation.

HIV-positive patients on zidovudine (Retrovir) may develop hyperpigmentation of the skin, especially in sun-exposed areas and in areas of friction. This medication is also known to cause longitudinal, horizontal, or diffuse discoloration of the nails.

Used to treat leprosy, rhinoscleroma, and rarely other inflammatory dermatoses, clofazimine (Lamprene) may cause a reddish discoloration of skin and conjunctivae that is easily distinguished from minocycline-induced-hyperpigmentation. Clofazimine may cause a second pattern of hyperpigmentation with violet-brown pigmentation in sites of inflammation that may be confused with minocycline-induced hyperpigmentation; however, the histology of these two entities is distinct.

Hydroquinone is a topical bleaching agent that may paradoxically cause blue-black pigmentation at the application site, most commonly the face. This reaction is known as exogenous ochronosis. Hydroquinone is a phenol available in a number of prescription and OTC products, so patients may be unaware that they are using this medication.

Exogenous ochronosis typically develops when hydroquinone is used for longer than six months.5 The relative risk of exogenous ochronosis based on concentration of hydroquinone is unknown, but can occur at concentrations as low as 1% to 2%.6

Once the diagnosis of minocycline-induced hyperpigmentation has been made by history, physical exam, and/or histology, minocycline must be discontinued. For most patients, the hyperpigmentation is reversible, but this process takes months to years. Laser therapy may be helpful in cases of persistent hyperpigmentation.1 Such bleaching agents as hydroquinone are ineffective.

In this case, the patient’s minocycline was discontinued, but he was not concerned with the discoloration and chose not to undergo laser therapy.

Audrey Chan, MD, is a second-year resident in the Department of Dematology at Baylor College of Medicine in Houston.

References

  1. Bolognia JL, Jorizzo JL, Rapini RP eds. Dermatology. 2nd ed. St. Louis, Mo.: Elsevier-Mosby; 2008:943-946.
  2. Wilde JL, English JC 3rd, Finley EM. Minocycline-induced hyperpigmentation. Treatment with the neodymium:YAG laser. Arch Dermatol. 1997;133:1344-1346.
  3. Dwyer CM, Cuddihy AM, Kerr RE, et al. Skin pigmentation due to minocycline treatment of facial dermatoses. Br J Dermatol. 1993;129: 158-162.
  4. Roberts G, Capell HA. The frequency and distribution of mino­cycline induced hyperpigmentation in a rheumatoid arthritis population. J Rheumatol. 2006;33:1254-1257.
  5. Merola JF, Meehan S, Walters RF, Brown L. Exogenous ochronosis. Dermatol Online J. 2008;14:6.
  6. Levitt J. The safety of hydroquinone: a dermatologist’s response to the 2006 Federal Register. J Am Acad Dermatol. 2007;57:854-872.
Next hm-slideshow in Clinical Quiz